Hail, Pennington
- When
- June 13, 6:30 PM MST
- Where
- Pennington County, 3 mi SE of Rochford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.089, -103.677
A severe thunderstorm produced quarter sized hail across portions of the northern Black Hills.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced quarter sized hail across portions of the northern Black Hills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 1:00 PM MST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT MON JUN 13 2011 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES WEAK HIGH OVER NORTHWEST SOUTH DAKOTA...WHILE SOUTHERLY/EASTERLY FLOW IS STARTING TO DEVELOP OVER THE SOUTHERN CWFA. UPPER LEVEL ANALYSIS PLACES RIDGE OVER THE MIDWEST AND TROF OVER THE NRN ROCKIES INTO THE GREAT BASIN...BRINGING SOUTHWESTERLY FLOW TO OUR AREA. ROUND OF SHORT WAVES CONTINUE TO SLIDE THROUGH THE FLOW...WITH THE NEXT APPROACHING ONE NOW COMING THROUGH EASTERN WYOMING. A COUPLE OF STORMS HAVE TRIED TO DEVELOP ALREADY OVER THE BLKHLS...THOUGH HAVE BEEN WEAK AND SHORT LIVED SO FAR. FOR THIS AFTERNOON/EVENING...SCATTERED THUNDERSTORMS WILL DEVELOP AS AFOREMENTIONED WAVE CONTINUES ITS EASTERLY PROGRESSION. WINDS ACROSS THE AREA WILL CONTINUE TO SWITCH SOUTHERLY/EASTERLY BRINGING IN ADDITIONAL LOW LEVEL MOISTURE. MODELS CONTINUE TO ADVERTISE INCREASING INSTABILITY IN THE LATE AFTERNOON/EARLY EVE...WITH THE STRONGEST OVER SOUTH CENTRAL PUSHING INTO PARTS OF SOUTHWEST SODAK (1-2.5 KJ/KG). SHEAR REMAINS MARGINAL...THOUGH STILL SUFFICIENT TO PRODUCE ROTATING UPDRAFTS. EXPECT LARGE HAIL AND DAMAGING WIND GUSTS TO BE THE KEY THREATS. ALSO...FORECAST STORM MOTION FOR RIGHT MOVING SUPERCELLS IS ADVERTISED TO BE 5-10KTS OVER SOUTH CENTRAL SODAK...SO WILL HAVE TO KEEP AN EYE OUT FOR THE POSSIBILITY FOR LOCALLY HEAVY RAINFALL. ON TUESDAY...COLD FRONT WILL START SLIDING INTO THE AREA EARLY...AND WILL PUSH ACROSS THE AREA THROUGH THE DAY BRINGING BREEZY CONDITIONS TO PARTS OF THE AREA ALONG WITH COOLER TEMPERATURES IN ITS WAKE. UPPER TROF WILL CONTINUE TO PUSH TOWARDS THE AREA. THIS WILL BRING SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCES OVER THE NRN/ERN CWFA. INSTABILITY WILL BE ON THE WEAKER SIDE...SO EXPECT STORMS TO REMAIN TAME. TROF AXIS WILL SLOWLY PUSH EAST OVERNIGHT...WITH PRECIP TAPERING OFF. FOR WEDNESDAY...QUIET WEATHER IS EXPECTED THROUGH THE DAY AS WEAK RIDGE PASSES OVER. LOW LEVEL JET INCREASES OVER THE NWRN CWFA OVERNIGHT WITH MODEST THETA-E ADVECTION...WHICH MAY LEAD TO A FEW SHOWERS/THUNDERSTORMS. EXTENDED...AFTER A BRIEF BREAK IN THE PRECIP...ANOTHER UPPER TROF WILL SEND SEVERAL DISTURBANCES OVER THE NORTHERN PLAINS FROM THURSDAY THROUGH THE WEEKEND. THE NEXT WAVE WILL APPROACH THURS AFTERNOON...TRIGGERING THUNDERSTORMS OVER NORTHEASTERN WY AND THE BLACK HILLS. AS SURFACE LOW DEVELOPS OVER SOUTHEASTERN MT- NORTHEASTERN WY...PRECIPITATION WILL INCREASE ACROSS NORTHWESTERN SD...THEN CONTINUE EASTWARD AS COLD FRONT PUSHES ACROSS SD FRIDAY. TEMPS WILL REMAIN NEAR AVERAGE...WITH A LITTLE COOLDOWN MONDAY. && .AVIATION...LOCAL MVFR CIGS OVR SOUTH CNTRL SD WL ERODE THROUGH THE AFTN. SCT CUMULUS CLDS HAV INCRSD OVR BLK HLS AND NERN WY...AND TSTMS WL DVLP LATER THIS AFTN AND EVENING. COLD FRONT WILL CROSS THE AREA AFT MIDNIGHT...WITH WINDS SWITCHING TO THE NW. SOME MVFR CIGS WL MOV ACRS NERN WY DURG THE EARLY MRNG BEHIND THE FRONT...BUT IMPROVING BY MIDDAY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1150 AM MDT MON JUN 13 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1150 AM MDT (1250 PM CDT) MON JUN 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT RISK SOME OF THESE STORMS MAY BECOME SEVERE OVER PORTIONS OF SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA...PARTICULARLY ALONG AND SOUTHEAST OF A LINE FROM HOT SPRINGS TO WALL TO PHILIP. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE...PARTICULARLY OVER SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST NEARLY EACH DAY OVER VARIOUS PARTS OF THE AREA AS SEVERAL DISTURBANCES MOVE THROUGH. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 622 PM MDT MON JUN 13 2011 SDZ026-028-140100- CENTRAL BLACK HILLS SD-RAPID CITY SD- 622 PM MDT MON JUN 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL 700 PM MDT... AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HILL CITY...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SHERIDAN LAKE... ROCKERVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SCHILD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 629 PM MDT MON JUN 13 2011 WYZ056>058-140115- WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY- 629 PM MDT MON JUN 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK AND NORTHERN WESTON COUNTIES UNTIL 715 PM MDT... AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UPTON...OR 27 MILES SOUTHWEST OF SUNDANCE... MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SUNDANCE... UPTON... INYAN KARA MOUNTAIN... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 175 AND 187... JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 711 PM MDT MON JUN 13 2011 SDZ026-028-140200- CENTRAL BLACK HILLS SD-RAPID CITY SD- 711 PM MDT MON JUN 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL 800 PM MDT... AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEERFIELD RESERVOIR...OR 8 MILES WEST OF HILL CITY...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HILL CITY... MYSTIC... SHERIDAN LAKE... SILVER CITY... PACTOLA RESERVOIR... JOHNSON SIDING... HISEGA... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JOHNSON
The Rapid City radar (KUDX), 68 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306229, 306230.